Alert archive / Alabama / River Flood Warnings in 2020

River Flood Warning 19, NWS Birmingham, AL

February 6, 2020Jefferson County, Alabama

NWS Birmingham, AL issued this river flood warning at Feb 6, 2020, 4:06 AM CST for Jefferson County, Alabama. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2020, 4:06 AM CST (10:06 UTC)
Expired
Feb 6, 2020, 8:46 PM CST
In force
17 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 44 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Village Creek (AL) at Avenue W in Ensley (ENSA1).

Action stage
10 ft
Minor stage
10 ft
Moderate stage
13 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02458450, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 5, 11:49 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Feb 5, 11:49 PM CST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1149 PM CST Wed Feb 5 2020

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
/Updated at 0827 PM CST Wed Feb 05 2020/

The Tornado Watch for parts of Central Alabama has been canceled.
But please take note, the severe threat for the overnight hours
is not over. We will maintain a risk for damaging winds, flooding
rains, and an isolated tornado through 10 am Thursday morning.

We are in a lull right now concerning the intensity of the storms
over Central Alabama. Showers and storms developed over southern
areas much more than originally anticipated, shunting the
potential instability. Additionally, the upper wave that enhanced
the convection has moved northward and was into the lower Ohio
Valley. Therefore, surface based storms are limited at best. There
remains plenty of low level helicity and overall shear.

Another potent wave is visible on the latest satellite imagery
moving over far southern Texas and pivoting our way. This feature
should significantly increase the low level winds and allow a
surface low along the front. As this low develops and moves north
northeast, the upper trough will push the front eastward. With all
this said, an increase in convective strength is expected after
midnight. The main challenge is how far north the threat will
extent with the next wave. We are advertising an area south of a
Demopolis to Roanoke for the best chance, but some threat remains
for the entire area. The threat should end as the wave exits
northward on Thursday morning.

Due to the enhancement of the convection late tonight, the Flash
Flood Watch will remain in effect. Parts of Central Alabama are
still on target to reach the 2-4 inch rainfall amounts range.

75

Previous short-term discussion:
/Updated at 1208 PM CST Wed Feb 05 2020/
Today through Thursday afternoon.

We continue to highlight a risk of strong to severe storms later
this afternoon, through the overnight hours and into Thursday
morning as a storm system moves from west to east across the area.
The strongest storms will be capable of producing damaging winds
to 60 mph, small hail and a few tornadoes. Additionally, a
prolonged period of moderate to heavy rain coupled with recent
moist ground conditions will support localized flash flooding,
especially in urbanized, low-lying and poor drainage areas.

At this time, the morning showers and storms across our northwest
have quickly lifted north into the Tennessee Valley while a
relative lull was in place across much of our forecast area.
Deeper convection was ongoing along the Central Gulf Coast region
and expect this activity to continue to push northeast into our
southern and southeast counties later this afternoon and into
early evening.

Expect the surface low over Louisiana to ride northeast along the
stationary front this afternoon while a series of impulses aloft
move across the area from the southwest. The better forcing and
dynamics will be in close proximity to the surface low lifting
northeast out of Mississippi later this afternoon and into the
evening across our western counties, however, the extent and
magnitude of this risk is highly dependent on available
instability which may be hampered to an extent by the ongoing deep
convection to our south.

This evening and overnight expect upper level forcing and support
to increase as the upper trough approaches from the west and more
organized convection is forecast to our west, gradually becoming
more linear with time over Mississippi and approaching the area
from the west as we move through the overnight hours and into
Thursday morning.

With the forced linear convection and potential isolated
convection ahead of it progressing east with time Thursday
morning, expect higher instability values potentially to reside
across our southern and southeast counties where the potential
will be best for the stronger activity. Again, the extent and
magnitude of severe weather potential will largely be governed by
the available instability. The dynamical forcing and support will
be favorable for severe weather as the Low Level Jet develops this
evening and intensifies overnight through Thursday morning as it
pushes east across our central and eastern counties.

Southerly low-level winds will become southwest later tonight and
into the day Thursday followed by a more abrupt shift to the west
and eventually northwest as a cold front arrives and pushes east
across the area. With few breaks in the clouds expected, the
destabilization will largely be dictated by low-level warm air
advection and continued positive moisture advection from the south
while height falls and cooling aloft will result as the upper
level trough nears from the west. The instability realization
remains the primary uncertainty in the forecast as overall the
area will be in a favorable position with wind shear, jet
structures in the low, mid and upper levels and forcing with
steepening lapse rates aloft with the approach of the upper
trough.

Convection will gradually taper off from west to east through the
morning hours Thursday as cooler air filters in from the
northwest. Lingering low clouds with rain showers are expected
across much of the area through midday Thursday as drier air aloft
will be slow to arrive behind the departing trough as it takes on
a more negative tilt and swings northeast over the Carolinas into
the Mid Atlantic Region.

05

.LONG TERM...
/Updated at 320 AM CST Wed Feb 05 2020/
Thursday Night through Through Tuesday.

As we progress into Thursday night the system will begin to exit the
area. Still going to have some lingering rain that will be occurring
post-frontal, with the best chances in the east through the
overnight hours. Rain will be shifting east through the night and
should exit the region by sunrise. Will keep precipitation as liquid
through the period.

Colder and dry on Friday with the wrap around cloud cover from the
upper level system moving through. The next system will move quickly
into the region on Saturday and bring a chance of rain by the
afternoon and into the evening hours. This system moves out and then
the next system moves in Monday from the west as a front, but will
stall out by Tuesday morning across the north, before lifting slowly
northward on Tuesday. Models are indicating that this front may sit
across the north for several days and may become a flooding issue
here. Much more on this as the system draws closer. Lows will be in
the 30s and 40s through the weekend and then the 40s and 50s by
Monday and Tuesday.  Highs will be in the 50s to low 60s through the
weekend and then the 60s and 70s by Tuesday.

16

&&

.AVIATION...
06Z TAF Discussion.

Messy forecast for the next 24 hours as the front slowly works
through. On a whole the worst conditions are across the north
through 18z and then the southern sites after 15z through 00z.
Currently the line of showers and storms is impacting TCL and
will be impacting BHM/EET/ASN/ANB within the next few hours.

16

&&

.FIRE WEATHER...

Rain and thunderstorm chances will increase this evening with
some strong to severe storms possible. Additionally, locally heavy
rainfall may result in some areas. This system will affect the
area through tomorrow evening followed by decreasing coverage of
showers overnight into early Friday morning. Another system will
bring more rain chances to the area Saturday afternoon and
evening. With the wet weather forecast, expect relative humidity
values to remain elevated through at least Friday afternoon.

05

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     63  63  35  47  34 / 100 100  50  10  10
Anniston    64  65  36  48  35 / 100 100  60  10  10
Birmingham  62  62  37  49  38 / 100 100  40  10  10
Tuscaloosa  57  57  37  53  39 / 100  90  40   0  10
Calera      62  62  36  50  37 / 100 100  40  10  10
Auburn      62  67  39  49  36 / 100 100  80  10   0
Montgomery  64  68  38  53  38 / 100 100  50   0   0
Troy        63  70  39  53  37 / 100 100  60   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through Thursday afternoon for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Greene...Hale...Jefferson...
Lee...Lowndes...Macon...Marengo...Montgomery...Perry...Pike...
Randolph...Russell...Shelby...St. Clair...Sumter...Talladega...
Tallapoosa...Tuscaloosa.

&&
Hazardous weather outlook, Feb 5, 3:09 PM CST, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
309 PM CST Wed Feb 5 2020

ALZ011>015-017>050-070015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
309 PM CST Wed Feb 5 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a threat of tornadoes, damaging winds, quarter size hail,
and localized flooding through tonight as a couple rounds of storms
move through Central Alabama.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a threat of tornadoes, damaging winds, quarter size hail,
and areas of flooding Thursday morning, mainly east of a line from
Gadsden to Selma.

Water rises are expected on Catoma Creek as well as the Tombigbee
and Black Warrior River basins. Minor river flooding is forecast to
occur by Friday and last into early next week for some locations.
Please refer to river statements for specific details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is requested
through Thursday morning.

In the hours before

Local storm report, Feb 6, 1:25 AM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
125 AM CST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLOOD            BRYANT-DENNY STADIUM    33.21N 87.55W
02/06/2020                   TUSCALOOSA         AL   EMERGENCY MNGR

            FLOODING ALONG MULTIPLE STREETS, INCLUDING
            UNIVERSITY BLVD AND CAMPUS DRIVE, AND SHORT
            18TH ST AT 10TH AVE. WATER IS A COUPLE FEET
            DEEP IN SOME LOCATIONS, MAINLY DUE TO POOR
            DRAINAGE. REPORTS CONFIRMED BY COUNTY EM AND
            SOCIAL MEDIA.

&&

14
Special weather statement, Feb 6, 1:33 AM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
133 AM CST Thu Feb 6 2020

ALZ024-025-034-060830-
Bibb AL-Jefferson AL-Shelby AL-
133 AM CST Thu Feb 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SHELBY...NORTHERN BIBB AND
JEFFERSON COUNTIES UNTIL 230 AM CST...

At 132 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Oak Grove to Tannehill Ironworks State
Park to Eoline. Movement was northeast at 60 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
Pelham, Mountain Brook, Trussville, Helena, Hueytown, Gardendale,
Irondale, Leeds, Moody, Calera, Fairfield, Chelsea, Fultondale and
Montevallo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3356 8655 3355 8648 3350 8648 3350 8638
      3339 8638 3336 8635 3329 8637 3328 8643
      3320 8646 3318 8650 3312 8646 3307 8688
      3298 8730 3322 8716 3325 8707 3328 8707
      3331 8716 3345 8717 3377 8664 3377 8654
TIME...MOT...LOC 0732Z 228DEG 53KT 3344 8710 3327 8709 3301 8725

17/KLAWS
Local storm report, Feb 6, 2:51 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
251 AM CST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 AM     TSTM WND DMG     2 WSW JOE TUCKER PARK   33.28N 86.87W
02/06/2020                   SHELBY             AL   EMERGENCY MNGR

            TREES DOWN IN THE OLD CAHABA SUBDIVISION,
            OFF OF HILLSBORO PARKWAY.

&&

14
Local storm report, Feb 6, 3:17 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 AM CST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     TSTM WND DMG     3 SSE BESSEMER AIRPORT  33.28N 86.90W
02/06/2020                   SHELBY             AL   AMATEUR RADIO

            TREES AND POWERLINES DOWN IN THE MOSS BENDS
            SUBDIVISION, SOUTH OF HIGHWAY 13.

&&

14
Local storm report, Feb 6, 3:26 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 AM CST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 AM     TSTM WND DMG     2 NNW OLD SPRING HILL   32.47N 87.79W
02/06/2020                   MARENGO            AL   EMERGENCY MNGR

            SEVERAL MANUFACTURED HOMES DESTROYED AT THE
            INTERSECTION OF HWY 43 AND COUNTY ROAD 54,
            SOUTH OF DEMOPOLIS.

&&

14
Local storm report, Feb 6, 3:46 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 AM CST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     FLOOD            2 ESE HOOVER            33.40N 86.78W
02/06/2020                   JEFFERSON          AL   EMERGENCY MNGR

            REPORTS OF FLOODED ROADWAYS, INCLUDING I-459
            AND I-65 IN THE HOOVER AREA.

&&

14

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 6:05 PM CSTAreal Flood AdvisoryBMXMarion3 hr
Feb 5, 6:10 PM CSTSpecial Weather StatementBMXLamar50 min
Feb 5, 6:26 PM CSTSpecial Weather StatementBMXMarion49 min
Feb 5, 6:30 PM CSTAreal Flood AdvisoryBMXLamar3 hr
Feb 5, 7:02 PM CSTSpecial Weather StatementBMXPickens28 min
Feb 5, 7:09 PM CSTSpecial Weather StatementBMXWalker51 min
Feb 5, 7:24 PM CSTSpecial Weather StatementBMXFayette36 min
Feb 5, 10:25 PM CSTSpecial Weather StatementBMXHale35 min
Feb 5, 10:27 PM CSTAreal Flood AdvisoryBMXPickens5 hr
Feb 5, 10:30 PM CSTSpecial Weather StatementBMXGreene30 min
Feb 5, 10:37 PM CSTAreal Flood AdvisoryBMXFayette, Jefferson, Tuscaloosa, Walker4 hr
Feb 5, 10:57 PM CSTSpecial Weather StatementBMXTuscaloosa33 min
Feb 5, 11:21 PM CSTAreal Flood AdvisoryBMXGreene, Sumter5 hr
Feb 5, 11:44 PM CSTSevere Thunderstorm WarningBMXSumter46 min
Feb 5, 11:51 PM CSTSpecial Weather StatementBMXTuscaloosa24 min
Feb 5, 11:58 PM CSTAreal Flood WarningBMXGreene, Sumter, Tuscaloosa6 hr
Feb 6, 12:05 AM CSTAreal Flood AdvisoryBMXBlount, Etowah, St. Clair5 hr
Feb 6, 12:08 AM CSTSpecial Weather StatementBMXJefferson52 min
Feb 6, 12:14 AM CSTSpecial Weather StatementBMXGreene46 min
Feb 6, 12:27 AM CSTSpecial Weather StatementBMXHale33 min
Feb 6, 12:46 AM CSTSpecial Weather StatementBMXEtowah, St. Clair44 min
Feb 6, 12:47 AM CSTAreal Flood WarningBMXBlount, Jefferson, Walker6 hr
Feb 6, 12:47 AM CSTSevere Thunderstorm WarningBMXBibb, Hale, Perry42 min
Feb 6, 12:54 AM CSTSpecial Weather StatementBMXCalhoun, Cherokee, Cleburne96 min
Feb 6, 1:19 AM CSTSevere Thunderstorm WarningBMXMarengo, Sumter56 min
Feb 6, 1:33 AM CSTSpecial Weather StatementBMXJefferson, Shelby57 min
Feb 6, 1:56 AM CSTSevere Thunderstorm WarningBMXGreene, Hale64 min
Feb 6, 1:57 AM CSTAreal Flood WarningBMXCherokee, Etowah, St. Clair9 hr
Feb 6, 1:59 AM CSTTornado WarningBMXShelby20 min
Feb 6, 2:23 AM CSTTornado WarningBMXJefferson, St. Clair, Shelby52 min
Feb 6, 2:35 AM CSTTornado WarningBMXBibb, Hale, Perry40 min
Feb 6, 2:50 AM CSTTornado WarningBMXDallas25 min
Feb 6, 2:53 AM CSTTornado WarningBMXCalhoun, Etowah, St. Clair39 min
Feb 6, 2:58 AM CSTSevere Thunderstorm WarningBMXGreene, Hale, Marengo, Sumter47 min
Feb 6, 3:12 AM CSTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby51 min
Feb 6, 3:22 AM CSTTornado WarningBMXCherokee26 min
Feb 6, 3:31 AM CSTSevere Thunderstorm WarningBMXBibb, Perry42 min
Feb 6, 3:35 AM CSTFlash Flood WarningBMXJefferson, St. Clair, Shelby3 hr
Feb 6, 4:12 AM CSTSpecial Weather StatementBMXShelby48 min
Feb 6, 4:41 AM CSTTornado WarningBMXClay, Cleburne, Randolph12 min
Feb 6, 5:38 AM CSTSevere Thunderstorm WarningBMXClay, Coosa, Talladega32 min
Feb 6, 6:19 AM CSTSpecial Weather StatementBMXClay, Cleburne26 min
Feb 6, 6:32 AM CSTFlash Flood WarningBMXCalhoun, Chilton, Clay, Cleburne, Coosa, Randolph and 3 more3 hr
Feb 6, 6:39 AM CSTRiver Flood WarningBMXBibb, Jefferson, Shelby37 hr
Feb 6, 6:52 AM CSTAreal Flood WarningBMXBlount, Jefferson, Shelby6 hr
Feb 6, 7:05 AM CSTSpecial Weather StatementBMXCoosa, Elmore, Tallapoosa25 min
Feb 6, 7:31 AM CSTSpecial Weather StatementBMXTallapoosa44 min
Feb 6, 7:43 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Tuscaloosa44 hr
Feb 6, 7:43 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter, Tuscaloosa60 hr
Feb 6, 7:46 AM CSTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker3 days
Feb 6, 7:50 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter19 days
Feb 6, 7:53 AM CSTRiver Flood WarningBMXSumter10 days
Feb 6, 8:14 AM CSTSpecial Weather StatementBMXChambers, Randolph, Tallapoosa46 min
Feb 6, 8:32 AM CSTSpecial Weather StatementBMXMontgomery43 min
Feb 6, 8:41 AM CSTAreal Flood AdvisoryBMXChambers, Clay, Coosa, Elmore, Lowndes, Montgomery and 2 more3 hr
Feb 6, 8:49 AM CSTRiver Flood WarningBMXBibb, Dallas, Perry48 hr
Feb 6, 9:27 AM CSTSevere Thunderstorm WarningBMXLowndes, Montgomery40 min
Feb 6, 9:28 AM CSTAreal Flood WarningBMXCalhoun, Chilton, Clay, Cleburne, Coosa, Randolph and 4 more3 hr
Feb 6, 9:54 AM CSTAreal Flood AdvisoryBMXBullock, Lee, Macon, Montgomery, Russell3 hr
Feb 6, 9:58 AM CSTSpecial Weather StatementBMXMacon47 min
Feb 6, 10:06 AM CSTSevere Thunderstorm WarningBMXBullock, Macon33 min
Feb 6, 10:27 AM CSTSevere Thunderstorm WarningBMXLee, Russell34 min
Feb 6, 1:41 PM CSTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa19 hr
Feb 6, 1:46 PM CSTRiver Flood WarningBMXDallas, Perry10 days
Feb 6, 1:46 PM CSTRiver Flood WarningBMXDallas, Perry43 hr

Nearby

River Flood Warnings in Alabama, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.